A man died after getting crushed by his campervan while making preparations for a two-week road trip around Wales, the Eastern Daily Press reports.
Michael Thake was carrying out routine maintenance to his motorhome outside his home in Bowthorpe, Norfolk when the tragedy happened, an inquest has heard.
Mr Thake, a lorry driver who was known as Mick, had taken a day off work to make some modifications to his van, something he had done many times before.
He jacked up the vehicle to carry out the work and was underneath the motorhome when the jack failed shortly before 9am on Monday, April 17.
The full weight of the vehicle fell on top of him, causing multiple injuries to his chest and breaking several of his ribs, before he went into cardiac arrest.
Around five to ten minutes later, his neighbour found him pinned under the vehicle after hearing “a bang” and dialled 999.
Firefighters from Norfolk Fire and Rescue Service arrived within six minutes and released the 58-year-old within two-and-a-half minutes using a battery-operated mechanical spread – an emergency rapid response measure.
After creating two inches of clear space, paramedics were able to get to Mr Thake and start CPR before taking him to the Norfolk and Norwich Hospital.
On arrival, he was flown immediately to Addenbrooke’s hospital, Cambridge.
Despite extensive treatment, Mr Thake died there on the afternoon of Saturday, April 22.
In a statement read out at the court held inside County Hall, his family paid tribute to him.
They said: “He loved going on days out and running around after his grandchildren.
“He was always the first person to offer to lend a hand to run errands.”
Area coroner, Yvonne Blake, gave the medical cause of death as hypoxic ischemic brain injury due to or as a result of a traumatic cardiac arrest while being crushed by a van, before recording a conclusion of death “as a result of an accident”.
Mr Thake’s family added that in such a situation “he would have wanted to be an organ donor” and arrangements were made to facilitate this before life-sustaining treatment was withdrawn.